zbMATH — the first resource for mathematics

Global asymptotic stability of Lotka-Volterra competition systems with diffusion and time delays. (English) Zbl 1066.92054
Summary: In the Lotka-Volterra competition system with N-competing species if the effects of dispersion and time-delays are both taken into consideration, then the densities of the competing species are governed by a coupled system of reaction-diffusion equations with time-delays. The aim of this paper is to investigate the asymptotic behavior of the time-dependent solutions in relation to a positive uniform solution of the corresponding steady-state problem in a bounded domain with Neumann boundary conditions, including the existence and uniqueness of a positive steady-state solution. A simple and easily verifiable condition is given to the competing rate constants to ensure the global asymptotic stability of the positive steady-state solutions. This result leads to the permanence of the competing system, the instability of the trivial and all forms of semitrivial solutions, and the nonexistence of nonuniform steady-state solutions. The condition for the global asymptotic stability is independent of diffusion and time-delays, and the conclusions for the reaction-diffusion system are directly applicable to the corresponding ordinary differential system.

92D40 Ecology
35K57 Reaction-diffusion equations
35B35 Stability in context of PDEs
35K50 Systems of parabolic equations, boundary value problems (MSC2000)
34K20 Stability theory of functional-differential equations
34K60 Qualitative investigation and simulation of models involving functional-differential equations
Full Text: DOI
[1] Battauz, A.; Zanolin, F., Coexistence state for periodic competitive Kolmogorov system, J. math. anal. appl., 219, 179-199, (1998) · Zbl 0911.34037
[2] Beretta, E.; Takeuchi, Y., Global asymptotic stability of lotka – volterra diffusion models with continuous time delays, SIAM J. appl. math., 48, 627-651, (1988) · Zbl 0661.92018
[3] Butler, G.; Freedman, H.I.; Waltman, P., Uniformly persistent systems, Proc. amer. math. soc., 96, 425-430, (1986) · Zbl 0603.34043
[4] Chi, C.W.; Hsu, S.B.; Wu, L.I., On the asymmetric may – leonard model of three competing species, SIAM J. appl. math., 58, 211-226, (1998) · Zbl 0919.92036
[5] Cosner, C.; Lazer, A.C., Stable coexistence states in the volterra – lotka competition model with diffusion, SIAM J. appl. math., 44, 1112-1132, (1984) · Zbl 0562.92012
[6] Coste, J.; Peyraud, J.; Coullet, P., Asymptotic behavior in the dynamics of competing species, SIAM J. appl. math., 36, 516-542, (1979) · Zbl 0412.92015
[7] Feng, W.; Wang, F., Asymptotic periodicity and permanence in a competition – diffusion system with discrete delays, Appl. math. comput., 89, 99-110, (1998) · Zbl 0968.35020
[8] Freedman, H.I.; Waltman, P., Persistence in a model of three competitive populations, Math. biosci., 73, 89-101, (1985) · Zbl 0584.92018
[9] Gopalsamy, K., Stability and oscillations in delay differential equations of population dynamics, (1992), Kluwer Dordrecht-Boston · Zbl 0752.34039
[10] Hofbauer, J., On the occurrence of limit cycles in the volterra – lotka equation, Nonlinear anal. TMA, 5, 1003-1007, (1981) · Zbl 0477.92011
[11] Kuang, Y., Delay differential equations with applications in population dynamics, (1993), Academic Press New York · Zbl 0777.34002
[12] Leung, A.W., Equilibria and stability for competing species reaction – diffusion equations with Dirichlet boundary data, J. math. anal. appl., 73, 204-218, (1980) · Zbl 0427.35011
[13] Leung, A.W., Systems of nonlinear partial differential equations, (1989), Kluwer Dordrecht-Boston
[14] Leung, A.; Zhou, Z., Global stability for large systems of volterra – lotka type integro-differential population delay equations, J. nonlinear anal., 12, 495-505, (1988) · Zbl 0651.45004
[15] Lu, X., Persistence and extinction in a competition – diffusion system with time delays, Canadian appl. math. quat., 2, 231-246, (1994) · Zbl 0817.35043
[16] Lu, Z.Y.; Takeuchi, Y., Permanence and global attractivity for competitive lotka – volterra systems with delay, Nonlinear analysis TMA, 22, 847-856, (1994) · Zbl 0809.92025
[17] Martin, R.H.; Smith, H.L., Reaction – diffusion systems with time delaysmonotonicity, invariance, comparison and convergence, J. reine angew. math., 413, 1-35, (1991) · Zbl 0709.35059
[18] May, R.M.; Leonard, W.J., Nonlinear aspects of competition between three species, SIAM J. appl. math., 29, 243-253, (1975) · Zbl 0314.92008
[19] Pao, C.V., Coexistence and stability of a competition diffusion system in population dynamics, J. math. anal. appl., 83, 54-76, (1981) · Zbl 0479.92013
[20] Pao, C.V., Nonlinear parabolic and elliptic equations, (1992), Plenum Press New York
[21] Pao, C.V., Coupled nonlinear parabolic systems with time delays, J. math. anal. appl., 196, 237-265, (1995) · Zbl 0854.35122
[22] Pao, C.V., Dynamics of nonlinear parabolic systems with time delays, J. math. anal. appl., 198, 751-779, (1996) · Zbl 0860.35138
[23] Pao, C.V., Quasisolutions and global attractor of reaction – diffusion systems, Nonlinear anal., 26, 1889-1903, (1996) · Zbl 0853.35056
[24] C.V. Pao, Dynamics of a Volterra-Lotka competition model with diffusion and time delays, Integral and Integrodifferential Equations, Ser. Math. Anal. Appl. 2, Gordon and Breach, Amsterdam, 2000, pp. 269-277. · Zbl 0972.35053
[25] Pao, C.V., Convergence of solutions of reaction – diffusion systems with time delays, Nonlinear anal., 48, 349-362, (2002) · Zbl 0992.35105
[26] Ruan, S.G.; Zhao, X.Q., Persistence and extinction in two species reaction diffusion systems with delays, J. differential equations, 156, 71-92, (1999) · Zbl 0936.35092
[27] Schuster, P.; Sigmund, K.; Wolf, R., On w-limits for competition between three species, SIAM J. appl. math., 37, 49-54, (1979) · Zbl 0418.92016
[28] Takeuchi, Y., Global dynamical properties of lotka – volterra systems, (1996), World Scientific Singapore · Zbl 0844.34006
[29] Teng, Z., Some new results of nonautonomous lotka – volterra competitive systems with delays, J. math. anal. appl., 241, 254-275, (2000) · Zbl 0947.34066
[30] Tineo, A., Existence of coexistence statesa generic property for cyclic 3-dimensional competitive systems, J. math. anal. appl., 258, 13-21, (2001) · Zbl 0985.34032
[31] Varga, R.S., Matrix iterative analysis, (1962), Prentice-Hall Englewood Cliffs, NJ · Zbl 0133.08602
[32] Waltman, P., Competition models in population biology, (1983), SIAM Philadelphia, PA · Zbl 0572.92019
[33] Wang, W.; Ma, Z., Permanence of populations in a polluted environment, Math. biosci., 122, 235-248, (1994) · Zbl 0817.92018
[34] Wu, J., Theory and applications of partial functional differential equations, (1996), Spring New York
[35] Zhou, L.; Pao, C.V., Asymptotic behavior of a competition – diffusion system in population dynamics, Nonlinear anal., 6, 1163-1184, (1982) · Zbl 0522.92017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.